Can Medications Cause Sleepiness?


Find Sleep Clinics & Specialists »

Medications can cause sleepiness, and such will often be the medications that are used for people who suffer from a lack of sleep. Such medications can be found in various different forms including antihistamines and antidepressants. These are evidently useful during the night for those who suffer from disturbed sleep. However, if you find that your medication is affecting you during the day too, and it is causing drowsiness, this may be a cause for concern.

Sleepiness during the day can lead to road traffic accidents and other lapses of concentration. Whilst it is obviously important for you to be taking the medication for other reasons, if you are not taking it to induce sleepiness you may wish to speak to your doctor for alternatives. If you are taking medication to help you sleep, but are also finding that you are drowsy during the day too, then you may need to re-assess the medication you are taking. Even if the medication is helping you sleep at night, it can also still affect your sleepiness during the day and can be quite serious if you are driving for long periods of time or operating heavy machinery as well as in many professions. 

Read more in the Sleep Disorders & Sleep Problems Information Guide


« Do I need less Sleep when I’m Older? Are Sleeping Pills Addictive? »